This response highlights the possibility that sevoflurane may induce polymorphic ventricular tachycardia even without QT prolongation.
In Response: We thank Daley and Norman and Deem for their comments concerning our recently published case report [1]. Our report presented a case of polymorphic ventricular tachycardia (VT) without a prolonged QT interval, which may have been related to sevoflurane, degenerated into ventricular fibrillation and only resolved after discontinuation of sevoflurane. We excluded the predisposing factors, such as preoperative medication, history of cardiac disease, and imbalance in electrolytes for this arrhythmia. In our case, this polymorphic VT did not develop until after the administration of disopyramide. Disopyramide may prolong the QT interval and produce torsade de pointes VT [1,2]. In our case, however, disopyramide did not prolong the QT interval. It is possible that this patient had ischemic-induced polymorphic VT, which may be difficult to differentiate from torsade de pointes. However, here was no ST change during this episode. Of course, the fact that the patient was later anesthetized safely without exposure to sevoflurane does not necessarily prove that sevoflurane was the reason for this observed polymorphic VT. We only suggest the possibility of sevoflurane for the cause of this arrhythmia. We appreciate the suggestion concerning the dose of magnesium sulfate (1-2 g IV) for treatment of torsade de pointes. Kazuo Abe, MD Koji Takada, MD Ikuto Yoshiya, MD Department of Anesthesiology; Osaka University Medical School; 2-2 Yamadaoka, Suita, Osaka 565 Japan
No takes yet. Share an insight, caveat, or question.
Abe et al. (1998) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: